THE POSSIBILITY of a relationship between oral contraceptives and neurologic disease has been under discussion since about 1961, and there are a goodly number of significant clinical reports. Autopsy studies of pertinent neurologic cases, however, have been scarce, especially in this country. The observation to be reported here may shed some light on an important problem.
Report of a Case
The patient was a 26-year-old white woman who had a long standing history of migraine headaches for which she never received medication. She had been taking an oral contraceptive agent (Norethindrone with mestranol [Norinyl]) from April 15, 1966 until the time of her death. She was in her usual state of good health, when on the evening of Feb 20, 1967, while eating, she developed nausea, vomiting, headache, speech difficulty and inability to communicate properly. She was noted to have a left hemiparesis. The patient fell at some point
Altshuler JH, McLaughlin RA, Neubuerger KT. Neurological Catastrophe Related to Oral Contraceptives. Arch Neurol. 1968;19(3):264–273. doi:10.1001/archneur.1968.00480030042004
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.